Alert archive / Arizona / High Wind Watches in 2017

High Wind Watch 5, NWS Las Vegas, NV

April 26, 2017Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this high wind watch at Apr 26, 2017, 2:25 PM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Apr 27, 2017, 9:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 26, 2017, 2:25 PM MST (21:25 UTC)
In effect from
Apr 27, 2017, 9:00 PM MST
Expired
Apr 27, 2017, 10:51 AM MST
In force
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3904 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WWUS75 KVEF 262125
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
225 PM PDT Wed Apr 26 2017

CAZ523>525-NVZ014-271000-
/O.CON.KVEF.WI.Y.0030.000000T0000Z-170427T1000Z/
Western Mojave Desert-Eastern Mojave Desert-Morongo Basin-
Esmeralda and Central Nye County-
Including Barstow, Daggett, Fort Irwin, Baker, 
Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, 
Twentynine Palms, Beatty, Goldfield, Silver Peak, and Dyer
225 PM PDT Wed Apr 26 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT THURSDAY...

* TIMING...Strong northwest winds across central Nye and Esmeralda
  counties will increase early this afternoon and gradually
  decrease tonight. Strong west winds across northern and south
  central San Bernardino County will increase mid- afternoon and
  gradually decrease late tonight. 

* WINDS...West to northwest winds of 25 to 35 mph gusting 40 to 
  50 mph. 

* IMPACTS...Strong crosswinds will make travel difficult on
  sections of US-95 in Esmeralda and Nye counties. Strong winds
  will also make travel difficult along I-40 and I- 15 in San
  Bernardino County. Blowing dust and sand may reduce visibilities at
  times. Unsecured objects could be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists, especially in high profile vehicles, should use extra
caution and remain alert for sudden wind gusts, strong
crosswinds, and reduced visibilities due to blowing dust or sand.
Secure loose objects as they may be blown away.

&&

$$

AZZ002-036-CAZ527-NVZ021-271015-
/O.NEW.KVEF.HW.A.0005.170428T0400Z-170430T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
225 PM PDT Wed Apr 26 2017 /225 PM MST Wed Apr 26 2017/

...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
SATURDAY AFTERNOON...

The National Weather Service in Las Vegas has issued a High Wind
Watch, which is in effect from Thursday evening through Saturday
afternoon. 

* TIMING...Strong winds will develop by late Thursday 
  evening...peak in intensity Friday...and linger into Saturday 
  morning before weakening late Saturday afternoon. 

* WINDS...North winds of 35 to 45 mph with gusts to 60 mph are
  possible. Especially wind prone locations near Laughlin may see
  localized gusts to near 70 mph. 

* IMPACTS...Strong winds will create dangerous boating conditions
  on area lakes. These winds will create very choppy waters and
  generate large waves which could capsize or swamp vessels.
  Strong wind gusts may cause localized wind damage to structures
  and will destroy any unsecured items left outside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch is issued when there is potential for a
hazardous high wind event. Continue to monitor forecasts for the
latest forecast information.

&&

$$
2 follow-up statements
166 
WWUS75 KVEF 270938
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
238 AM PDT Thu Apr 27 2017

CAZ523>525-NVZ014-271045-
/O.EXP.KVEF.WI.Y.0030.000000T0000Z-170427T1000Z/
Western Mojave Desert-Eastern Mojave Desert-Morongo Basin-
Esmeralda and Central Nye County-
Including Barstow, Daggett, Fort Irwin, Baker, 
Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, 
Twentynine Palms, Beatty, Goldfield, Silver Peak, and Dyer
238 AM PDT Thu Apr 27 2017

...WIND ADVISORY WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING...

While isolated to 40mph are still possible for the next 
hour...winds have generally diminished to below impact levels. 

$$

AZZ002-036-CAZ527-NVZ021-271745-
/O.CON.KVEF.HW.A.0005.170428T0400Z-170430T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
238 AM PDT Thu Apr 27 2017 /238 AM MST Thu Apr 27 2017/

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SATURDAY AFTERNOON...

* TIMING...Strong winds will develop by late this evening... peak
  in intensity Friday...and linger into Saturday morning before
  weakening late Saturday afternoon. 

* WINDS...North winds of 35 to 45 mph with locally higher gusts to
  60 mph possible. Strongest winds are expected in especially wind
  prone locations near Laughlin.

* IMPACTS...Strong winds will create dangerous boating 
  conditions on area lakes. These winds will create very choppy 
  waters and generate large waves which could capsize or swamp 
  vessels. Strong wind gusts may cause localized wind damage to 
  structures and will destroy any unsecured items left outside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch is issued when there is potential for a
hazardous high wind event. Continue to monitor forecasts for the
latest forecast information.

&&

$$
847 
WWUS75 KVEF 271751
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1051 AM PDT Thu Apr 27 2017

AZZ002-036-CAZ527-NVZ021-280715-
/O.UPG.KVEF.HW.A.0005.170428T0400Z-170430T0000Z/
/O.NEW.KVEF.WI.Y.0031.170428T0700Z-170430T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
1051 AM PDT Thu Apr 27 2017 /1051 AM MST Thu Apr 27 2017/

...WIND ADVISORY IN EFFECT FROM MIDNIGHT PDT /MIDNIGHT MST/
TONIGHT TO 5 PM PDT /5 PM MST/ SATURDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from midnight PDT /midnight MST/
tonight to 5 PM PDT /5 PM MST/ Saturday. The High Wind Watch is
no longer in effect. 

* TIMING...Strong winds will develop by late this evening... peak
  in intensity Friday...and linger into Saturday before weakening
  late Saturday afternoon. 

* WINDS...North winds of 25 to 35 mph with locally higher gusts to 50
  mph possible. Strongest winds are expected in especially wind 
  prone locations near Laughlin. 

* IMPACTS...Strong winds will create dangerous boating 
  conditions on area lakes. These winds will create very choppy 
  waters and generate large waves which could capsize or swamp 
  vessels. Strong wind gusts may cause localized wind damage to 
  structures and will destroy any unsecured items left outside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Apr 26, 2:00 PM MST, 25 minutes earlier.

Area forecast discussion, Apr 26, 2:00 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
200 PM PDT Wed Apr 26 2017

.SYNOPSIS...A northwest flow will give way to a stronger disturbance
clipping the region from the north on Friday. This will result in a
period of north or northwest winds for much of the region, and
potentially strong winds down the Colorado River Valley. Conditions
through early next week will remain generally dry with a cool down
Friday and Saturday. A warming trend will commence Sunday as the
disturbance pushes east.
&&

.SHORT TERM...Today through Friday Night.

Biggest concerns through the short term continue to be the winds, as
well as the potential for damaging winds along the Colorado River
Thursday night into Saturday.  Northwest flow aloft dominates the
weather pattern currently with a weak frontal passage progged to
slide south across the region this evening. This will result in some
strong winds mainly across the western Mojave Desert and parts of
the southern Great Basin where gusts over 40 mph will be possible.
Elsewhere, a switch to north or northwest winds will be noticed
tonight with a brief period of gustiness possible overnight along
the Colorado River as the front moves through.

Tomorrow...north winds will linger but the strength of the winds
will decrease through the morning hours for most locations.
Meanwhile...a reinforcing shot of north winds arrives Thursday
evening in association with a trough beginning to slide across the
Great Basin and into the four corners.

This is traditionally a windy set up for the Colorado River Valley,
and this event takes no exception.  MOS guidance suggests sustained
winds exceeding 40 mph at times near Laughlin/Bullhead city, and
perhaps getting close along other river locations as well (Needles,
Havasu, etc).  While high resolution guidance is not yet as bullish,
pattern recognition and MOS guidance, as well as fairly substantial
pressure gradient have led me to issue a high wind watch for this
area. The next couple shifts can continue to evaluate the potential.
Regardless of the exact wind speeds which unfold, it will be very
windy from Cottonwood Cove southward Friday and Saturday, and those
planning events or outdoor recreation should be well prepared for
the expected wind impacts.

Temperatures Thursday will be fairly similar to those observed
today, with a cool down commencing Friday as heights fall in
response to the developing trough.

.LONG TERM...Saturday through Tuesday. North winds will continue on
Saturday as noted in the short term discussion, then subside
Saturday night as the low moves away to the east. The next feature
of interest is high pressure building off the West Coast, and
whether/when it will move inland. The operational GFS and ECMWF have
both backed away from previous runs which showed another trough
diving down the front side of the ridge and amplifying into the
Desert Southwest, and now show the ridge working its way inland with
rising heights and warming temperatures. However, only about half of
the ensemble members agree with this idea, with some holding on to
the trough. With the uncertainty in mind, nudged temperatures
halfway toward the new model guidance. This puts KLAS into the upper
80s early next week, where new model guidance suggests 90 or higher.
If future model runs continue to trend toward the ridging solution,
temperatures will need to be bumped up accordingly. Stay tuned.
&&

.AVIATION...For McCarran...Southwest winds in the 9-12 knot range
with gusts to 20 knots will continue through sunset before weakening
slightly after dark. A frontal passage will arrive around 6z with
the winds shifting to the northwest with occasional gusts of 20-25
knots. Breezy north winds will persist most of the day Thursday with
gusts to 25 knots possible and occasional variances between
northwest and Northeast directions.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Breezy conditions will exist across most of the region
through the period. West winds with gusts over 35 knots can be
expected near KDAG and KNXP this afternoon through early Thursday
morning with some improvement midmorning before the west winds
return Thursday evening. South winds of 10-15 knots will give way to
north winds tonight down the Colorado River with gusts of 20-25
knots expected near KIFP and KEED.  Much stronger north winds
possible Friday and Saturday. Meanwhile...periods of northwest winds
expected near KBIH with gusts to 20 knots possible.  Skies should
generally consist of only scattered high clouds.
&&

.FIRE WEATHER...Dry and breezy conditions expected the next several
days with windy conditions expected along the Colorado River. Strong
winds combined with low relative humidities will result in a period
of critical fire weather Friday and Saturday along the Colorado
River Valley and a Fire Weather Watch has been posted for this
potential. Improving conditions are expected Sunday as wind speeds
decrease but conditions will remain dry. &&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION/FIRE WEATHER...Outler
LONG TERM....Morgan

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 2:53 PM MSTFire Weather WatchVEFMohave23 hr

Nearby

High Wind Watches in Arizona, 2017High Wind Watches in California, 2017High Wind Watches in Nevada, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.